Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 54, NWS San Angelo, TX

December 6, 2004Brown County, Texas

NWS San Angelo, TX issued this tornado warning at Dec 6, 2004, 2:36 PM CST for Brown County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 6, 2004, 2:36 PM CST (20:36 UTC)
Expired
Dec 6, 2004, 3:15 PM CST
In force
39 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Brown County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 6, 1:45 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 062036
TORSJT
TXC049-062115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
235 PM CST MON DEC 6 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  BROWN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 315 PM CST

* AT 233 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LAKE
  BROWNWOOD...OR ABOUT 12 MILES NORTHWEST OF EARLY...MOVING EAST AT
  45 MPH. THIS STORM WAS EMBEDDED IN A LINE OF SEVERE THUNDERSTORMS
  WHICH EXTENDED FROM JUST EAST OF CROSS CUT TO BANGS. THIS TORNADO
  WARNING IS AN UPGRADE TO THE SEVERE THUNDERSTORM WARNING.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MAY BY 245 PM CST
  OWENS BY 245 PM CST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY
AFTERNOON FOR WESTERN TEXAS.

LAT...LON 3195 9917 3177 9912 3197 9805 3223 9813

$$

19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Dec 6, 2:34 PM CST, 2 minutes earlier.

Area forecast discussion, Dec 6, 2:34 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
234 PM CST MON DEC 6 2004

.DISCUSSION...
WEATHER TO BECOME QUITE TRANQUIL OVER WEST CENTRAL TX ONCE SQUALL
LINE EXITS LATE THIS AFTERNOON. SQUALL LINE THAT MOVED THROUGH
WEST CENTRAL TX THIS AFTERNOON DEVELOPED IN A SLIGHTLY UNSTABLE
ATMOSPHERE...WITH WEAK DIRECTIONAL/STRONG SPEED SHEAR.

GOES WATER VAPOR AND VISIBLE IMAGERY SHOWED A TIGHTLY WOUND UPPER
LOW OVER SOUTHEAST NEW MEXICO...LIFTING NORTHEAST AT MID AFTERNOON.
THE UPPER LOW WAS PRECEDED BY A DRY SLOT AND 140KT 250MB JET FROM
FAR WEST TX...INTO THE PANHANDLE. THE UPPER LOW SHOULD WEAKEN AND
LIFT TO THE OZARKS REGION BY LATE TONIGHT.

ONCE SUN SETS THIS EVENING...EXPECT AREA OF CUMULUS NEAR THE UPPER
LOW CENTER TO DECREASE...WITH CLEAR OR MOSTLY CLEAR SKIES IN THE
WAKE OF THE EXITING UPPER LOW. WEST WINDS SHOULD BE SUFFICIENT TO
KEEP THE BOUNDARY LAYER FROM DECOUPLING EXCEPT PERHAPS IN THE VALLEYS
OF THE NORTHWEST HILL COUNTRY.

ZONAL UPPER LEVEL FLOW TO PREVAIL THROUGH TUESDAY...BEFORE AN OPEN
POSITIVELY TILTED UPPER LEVEL TROF LIFTS THROUGH THE SOUTHERN PLAINS
WEDNESDAY INTO THURSDAY. THIS UPPER FEATURE WILL BE ACCOMPANIED BY
LIMITED LOW LEVEL MOISTURE OVER WEST CENTRAL TX. EXPECT A BRIEF
INCREASE OF MID LEVEL CLOUDS AHEAD OF THE FEATURE ON WEDNESDAY...BUT
THAT APPEARS TO BE THE EXTENT OF IT AT THIS TIME.

FOR THE LATTER PART OF THE WEEK...AN UNUSUALLY STRONG SUBTROPICAL
RIDGE WILL BUILD OVER THE EASTERN PACIFIC OCEAN...INTO THE DESERT
SOUTHWEST AND TX. WEAK BACKDOOR COLD FRONTS EXPECTED SUNDAY..INTO
MONDAY...UNDER WEAK NORTHWEST FLOW ALOFT. TEMPS SHOULD AVERAGE NEAR
OR SLIGHTLY ABOVE NORMAL FOR THE LATTER HALF OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     40  64  40  64 /   0   0   0  10
SAN ANGELO  40  64  40  64 /   0   0   0  10
JUNCTION    40  66  37  64 /  10   0   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

14
Hazardous weather outlook, Dec 6, 1:41 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
141 PM CST MON DEC 6 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-072030-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
141 PM CST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST
THROUGH THE SOUTHEAST HALF OF WEST CENTRAL TEXAS IN THE MID TO LATE
AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE STRONG
WINDS. THE STRONGEST THUNDERSTORMS MAY PRODUCE HAIL TO PENNY SIZE.
THIS EVENT IS ONGOING. PLEASE REFER TO THE LATEST SEVERE WEATHER
STATEMENTS AND WARNINGS.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED SOUTH AND EAST OF A
HASKELL TO SAN ANGELO TO OZONA LINE IN THE MID TO LATE AFTERNOON. NO
SPOTTER ACTIVATION IS ANTICIPATED FROM THIS EVENING...THROUGH THE
END OF THE WEEK.

14

In the hours before

Special weather statement, Dec 6, 10:57 AM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1057 AM CST MON DEC 6 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-061956-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
1057 AM CST MON DEC 6 2004

...SEVERE THUNDERSTORMS POSSIBLE FROM NOON TO 4 PM TODAY...

AT 1110 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS THAT EXTENDED FROM JUST
WEST OF POST TO MIDLAND AND CONTINUED SOUTH...MOVEMENT WAS EAST AT 40
MPH...WHILE INDIVIDUAL STORMS WERE MOVING NORTHEAST ALONG THE LINE AT
60 MPH.

AT 1019 AM...THE PUBLIC REPORTED DAMAGING WINDS IN EXCESS OF
60 MPH IN GOLDSMITH...LOCATED ABOUT 25 MILES WEST OF MIDLAND.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. A FEW
STORMS MAY ALSO PRODUCE LARGE HAIL AND ISOLATED
TORNADOES...ESPECIALLY OVER THE EASTERN SECTIONS OF WEST CENTRAL
TEXAS.

THESE STORMS WILL REACH A LINE FROM ROBY TO SWEETWATER TO STERLING
CITY TO MERTZON BY 1215 PM.

STAY TUNED FOR POSSIBLE WARNINGS.

EMERGENCY MANAGERS AND SPOTTERS...SPOTTER ACTIVATION WILL BE LIKELY.
Local storm report, Dec 6, 1:18 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
118 PM CST MON DEC 06 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND GST     ROBERT LEE              31.89N 100.48W
12/06/2004  62 MPH           COKE               TX   TRAINED SPOTTER

&&

BRAZZELL
Local storm report, Dec 6, 1:26 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
126 PM CST MON DEC 06 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     MILES                   31.60N 100.18W
12/06/2004  70 MPH           RUNNELS            TX   TRAINED SPOTTER

            POWER LINES WERE DOWNED IN MILES.

&&

PCAPERS
Local storm report, Dec 6, 2:03 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
203 PM CST MON DEC 06 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     ABILENE                 32.45N 99.73W
12/06/2004  60 MPH           TAYLOR             TX   BROADCAST MEDIA

            POWER LINES WERE REPORTED DOWNED IN THE CITY OF ABILENE.

&&

PCAPERS

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 12:09 PM CSTSevere Thunderstorm WarningSJTIrion51 min
Dec 6, 12:40 PM CSTSevere Thunderstorm WarningSJTTom Green60 min
Dec 6, 12:47 PM CSTSevere Thunderstorm WarningSJTHaskell58 min
Dec 6, 12:49 PM CSTSevere Thunderstorm WarningSJTCoke56 min
Dec 6, 1:06 PM CSTSevere Thunderstorm WarningSJTFisher, Nolan39 min
Dec 6, 1:17 PM CSTSevere Thunderstorm WarningSJTRunnels58 min
Dec 6, 1:23 PM CSTSevere Thunderstorm WarningSJTJones52 min
Dec 6, 1:42 PM CSTSevere Thunderstorm WarningSJTTaylor33 min
Dec 6, 1:49 PM CSTSevere Thunderstorm WarningSJTColeman41 min
Dec 6, 1:58 PM CSTSevere Thunderstorm WarningSJTCallahan47 min
Dec 6, 2:19 PM CSTSevere Thunderstorm WarningSJTBrown56 min
Dec 6, 2:30 PM CSTTornado WarningSJTCallahan15 min
Dec 6, 4:08 PM CSTSevere Thunderstorm WarningSJTMenard, Schleicher37 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.